Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 9, 2017, 9:49 PM CDT for Meeker County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 9:49 PM CDT (02:49 UTC)
- Expired
- Aug 9, 2017, 10:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Twin Cities, MN
County Meeker County, MN
The radar
The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
852 WWUS83 KMPX 100249 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 949 PM CDT WED AUG 9 2017 MNZ058-100330- Meeker- 949 PM CDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEEKER COUNTY... At 948 PM CDT, a strong thunderstorm was located near Litchfield, or 19 miles northwest of Hutchinson, moving southeast at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Litchfield, Greenleaf, Darwin, and Strout. LAT...LON 4509 9472 4520 9459 4510 9436 4495 9454 TIME...MOT...LOC 0248Z 305DEG 8KT 4511 9461 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:28 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 9, 6:28 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 628 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Thursday) Issued at 425 PM CDT Wed Aug 9 2017 Showers from this morning have primarily moved east of I-35 & will continue to drift into Wisconsin as the evening progresses. The next round of precipitation is already developing, primarily along a cold front across the eastern Dakotas. This activity will become more widespread & spread further east this evening as the cold front approaches. A few isolated cells have developed across far western MN ahead of the front & where skies have cleared since this morning. 1000-1500 J/Kg of MLCAPE has already developed across western MN where the strongest thunderstorm activity is expected. Effective-layer bulk shear in this region is only on the order of 20-30 kts so widespread organized convection is not expected, but a few of the strongest clusters may be able to produce a few instances of small hail & gusty winds. Only expecting a few hundred J/Kg of CAPE to persist into central & eastern MN so expect activity this evening to be mostly showery, with a few rumbles of thunder. Showers & thunderstorms tonight should move out of the area before sunrise, with some localized patchy fog possible in areas that receive the most rainfall tonight. A cool & cloudy day is expected tomorrow behind the cold front with temperatures on the order of 10 degrees below normal. Steepening mid-level lapse rates behind the front should result in just enough instability to kick off some widely scattered showers/thunderstorms tomorrow afternoon. Best chances for this precipitation will be along & east of I-94. .LONG TERM...(Thursday night through Wednesday) Issued at 425 PM CDT Wed Aug 9 2017 Very quiet long term period, with limited precip chances and continued cooler than normal weather. Do not anticipate severe weather in the long term period. By tomorrow night, the shortwave trough will be off to our east moving through the Great Lakes. Wrap-around showers will be coming to an end across western MN by that time. High pressure will build in behind this activity and setup Friday to be a very nice day. The dry weather looks to continue into Saturday, but could see some showers and isolated thunderstorms develop Saturday afternoon as another upper level shortwave moves in from our west. The forcing with this feature looks to primarily move across southwest Minnesota into Iowa, with the best chance of precip coming on Sunday morning across far southern Minnesota. This looks to be our only real shot at measurable rain through the long term period. The longwave trough will remain in place and continue to provide northwesterly flow aloft and temperatures will continue to be below normal. And with the remainder of the forecast relatively dry, there aren't any hazards to be concerned with early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 625 PM CDT Wed Aug 9 2017 Regional radar/satellite imagery indicated that convection was developing along a frontal boundary in far eastern South Dakota, and extended north into North Dakota. A few showers, storms are possible in far southern Minnesota until 1-2z, but the better forcing/instability comes in later along the front. Therefore, will continue the VCTS during the evening for all of Minnesota TAF sites, with KAXN having a tempo period as this site will likely see the bulk of the heavier SHRA before 3z. Otherwise, the front will move across the region, with MVFR/IFR cigs developing behind it later tonight. Cigs will begin to lift during the typical mid/late morning, but still holding in the MVFR range. A few SHRA/VCTS are still possible Thursday afternoon, but coverage remains low for any VCTS at this time. KMSP... MVFR cigs around the airport is the main concern for the next couple of hours. Otherwise, VCTS/SHRA that are developing near the Minnesota/South Dakota border will spread eastward and begin to affect eastern Minnesota between 3-5z. MVFR cigs will likely develop in the wake of the frontal passage and continue thru the mid/late morning hours. /OUTLOOK FOR KMSP/ Fri...VFR. Wind N 5-10 kts. Sat...VFR. Wind NE 5 kts. Sun...VFR. Slight Chc SHRA/TSRA afternoon. Wind ESE 5 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...ETA LONG TERM...SPD AVIATION...JLT
Hazardous weather outlook, Aug 9, 8:40 PM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 840 PM CDT Wed Aug 9 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 840 PM CDT Wed Aug 9 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight A band of thunderstorms will move across central and southern Minnesota overnight. These storms are capable of producing small hail, gusty winds and torrential rainfall. After 2 am, more isolated storms are possible and weaker as they move into west central Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers & a few thunderstorms are possible again Thursday afternoon, primarily north of I-94. After Thursday, the next chance for thunderstorm activity is across SW Minnesota Saturday night. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 9, 4:50 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 2 W BOYD 44.85N 95.95W
08/09/2017 M0.75 INCH LAC QUI PARLE MN TRAINED SPOTTER
&&
AMKSpecial weather statement, Aug 9, 7:37 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
737 PM CDT WED AUG 9 2017
MNZ047-055-100100-
Stevens-Swift-
737 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT STEVENS AND NORTHWESTERN SWIFT
COUNTIES...
At 737 PM CDT, a strong thunderstorm was located near Clinton, or 13
miles northeast of Ortonville, moving east at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Lake Oliver, Artichoke Lake,
Fish Lake, Alberta, Holloway and Morris Airport.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 28.
U.S. Highway 59 between mile markers 143 and 174.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4570 9578 4525 9590 4528 9612 4541 9612
4541 9622 4542 9625 4573 9626
TIME...MOT...LOC 0037Z 276DEG 27KT 4548 9633
AMKSpecial weather statement, Aug 9, 7:46 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
746 PM CDT WED AUG 9 2017
MNZ054>056-100115-
Chippewa-Lac Qui Parle-Swift-
746 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES...
At 745 PM CDT, a strong thunderstorm was located over Bellingham, or
15 miles southeast of Ortonville, moving east at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Appleton, Milan, Bellingham, Cerro Gordo, Holloway, Louisburg and
Appleton Airport.
This includes the following highways...
U.S. Highway 75 between mile markers 114 and 127.
U.S. Highway 59 between mile markers 136 and 141.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4525 9633 4525 9629 4522 9627 4519 9617
4519 9612 4518 9610 4524 9610 4524 9612
4526 9612 4524 9586 4499 9588 4508 9635
TIME...MOT...LOC 0045Z 265DEG 32KT 4514 9623
AMKSpecial weather statement, Aug 9, 9:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 949 PM CDT WED AUG 9 2017 MNZ058-100330- Meeker- 949 PM CDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MEEKER COUNTY... At 948 PM CDT, a strong thunderstorm was located near Litchfield, or 19 miles northwest of Hutchinson, moving southeast at 10 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Litchfield, Greenleaf, Darwin, and Strout. LAT...LON 4509 9472 4520 9459 4510 9436 4495 9454 TIME...MOT...LOC 0248Z 305DEG 8KT 4511 9461
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:37 PM CDT | Special Weather Statement | MPX | Stevens | 23 min |
| Aug 9, 7:46 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 29 min |
| Aug 9, 10:03 PM CDT | Special Weather Statement | MPX | McLeod | 42 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.